Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 131, NWS Midland/Odessa, TX

September 4, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 4, 2004, 10:05 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2004, 10:05 PM MDT (04:05 UTC)
Expired
Sep 5, 2004, 1:00 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 050408
FFWMAF
NMC025-050700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1005 PM MDT SAT SEP 4 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 100 AM MDT

* AT 1000 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET   
  FLOODING IN BOTH HOBBS AND LOVINGTON. A LINE OF THUNDERSTORMS FROM 
  JAL... TO HOBBS TO CROSSROADS WILL MOVE EAST AT 10 MPH AND BE      
  CAPABLE OF PRODUCING ADDITIONAL FLOODING.

BE CAREFUL DRIVING AT NIGHT WHEN THE DANAGERS OF FLASH FLOODING ARE
HARDER TO RECOGNIZE.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3206 10365 3201 10307 3351 10309 3355 10364

$$
1 follow-up statement
000 
WGUS74 KMAF 050445
FFSMAF
NMC025-050700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1044 PM MDT SAT SEP 4 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 100 AM MDT FOR LEA COUNTY...

AT 1010 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET 
FLOODING IN THE CITY OF HOBBS. AT 1039 PM MDT...NATIONAL WEATHER 
SERVICE DOPPLER RADAR DETECTED A FEW LINGERING SHOWERS AND 
THUNDERSTORMS FROM NEAR HOBBS...SOUTH TO NEAR JAL...MOVING EAST AT 
30 MPH. 

ALTHOUGH THE HEAVY RAINFALL IS COMING TO AN END...RUNOFF FROM THE 
EARLIER HEAVY RAINS WILL CONTINUE TO CAUSE FLOODING OF STREETS AND 
LOW LYING AREAS...PARTICULARLY IN AND NEAR HOBBS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO 
HIGHER GROUND.

LAT...LON 3206 10365 3201 10307 3351 10309 3355 10364

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 8:59 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 4, 8:59 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
959 PM CDT SAT SEP 4 2004

.UPDATE...
POPS HAVE BEEN RAISED OVER THE WESTERN 2/3 OF THE CWA GIVEN THE
LATEST SATELLITE AND RADAR TRENDS. ACTIVITY IS BEING ENHANCED WITH
EXTRA MOISTURE FROM T.S. HOWARD ALONG WITH A STRONG UPPER JET OVER
CENTRAL NEW MEXICO. MINOR CHANGES TO DEW POINTS AND SKY COVER GRIDS
WERE ALSO MADE BASED ON THE LATEST OBS/SATELLITE DATA ALSO. ZONES
HAVE BEEN SENT AND THE REMAINING PRODUCTS WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION...
LOW CLOUDS BURNED OFF LATE ACROSS SOUTHEAST NEW MEXICO AND THE
PERMIAN BASIN THIS MORNING. LOW CLOUDS WILL CONTINUE TO ERODE OVER
THE EASTERN PART OF THE FORECAST AREA THROUGH THE AFTERNOON.

SOUTHERLY SURFACE FLOW OVER MUCH OF AREA WILL CONTINUE TO ADVECT LOW
LEVEL MOISTURE INTO THE AREA OVERNIGHT. CLOUDINESS IS EXPECTED TO BE
MORE WIDESPREAD OVERNIGHT WITH THE HELP OF MID TO UPPER LEVEL
MOISTURE AND CLOUDS BLOWING OFF HURRICANE HOWARD IN THE PACIFIC.
SURFACE COOLING SHOULD BE HAMPERED ENOUGH THAT LITTLE IF ANY FOG IS
EXPECTED. LOW TEMPERATURES LIKELY TO BE A LITTLE WARMER OVERNIGHT AS
WELL.

THOUGH MID TO UPPER LEVEL MOISTURE IS INCREASING... LAPSE RATES
BARELY IN EXCESS OF 6 DEGREES PER KILOMETER...MAINLY OVER DAVIS
MOUNTAINS. LITTLE CAP IN PLACE... SO MAINLY SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS OF WEST TEXAS WITH
ISOLATED THUNDERSTORMS POSSIBLE THE GUADALUPE MOUNTAINS. SATELLITE
INDICATES PRECIPITABLE WATER IN THE TROPICAL PLUME PUSHING INTO
SOUTHWEST TEXAS IN EXCESS OF 1.25 INCHES... SO BRIEF HEAVY RAIN IS
POSSIBLE IN ANY THUNDERSTORMS THAT FORM OVER THE HIGHER TERRAIN OF
WEST TEXAS. WITH WEAK INSTABILITY... INSIGNIFICANT LIFT AND A
STRONGER CAP EAST OF THE MOUNTAINS... LITTLE IF ANY PRECIPITATION IS
EXPECTED THROUGH TONIGHT EAST OF THE PECOS RIVER.

PROGRESSIVE MID LEVEL TROF MOVING INTO PLAINS SUN MORNING WILL DRAG
ASSOCD PAC FRONT/DRYLINE E INTO W TX. ALSO ASSOCD WARM CONVEYOR BELT
MSTR - WHICH WILL INCLUDE SOME OF HOWARD/S REMNANTS - WILL MOVE INTO
AREA. EXPECT THAT WEAK MID LEVEL LIFT ASSOCD WITH TROF WILL RESULT IN
A TSRA INTO EARLY AFTERNOON. CLOUD COVER WILL LIMIT INSOLATION AND AS
FOCUS SHIFTS INTO FAR E DURING THE LATE AFTERNOON OPPORTUNITY FOR
PRECIP WILL DIMINISH CENTRAL/WEST. SFC BOUNDARY MAY LAG ACRS FAR SRN
AREAS AND WILL KEEP AN ISOLD POP THERE. AS MID LEVEL TROF MOVES INTO
CENTRAL PLAINS EARLY MON AM COLDER AIR WILL MOVE INTO W TX WITH NE
WINDS ACRS CWFA BEFORE SUNRISE. AIRMASS WILL BECOME MORE STABLE AS
LR/S DECREASE AND MSTR IS PUSHED E AND S. NOTICEABLE COOLING MON AS
85H TEMPS DECREASE 3-4 DEGREES C. SFC RIDGE WILL BE SLOW TO MOVE EWD
AS FRANCES DOMINATES LOW LEVEL PATTERN...THUS ELY COMPONENT WILL
PERSIST INTO TUE (AT LEAST ERN HALF OF CWFA). POST FRONTAL AIRMASS
VERY STABLE AND THUS DRY FCST CONTINUES TUE. MID LEVEL RIDGING TO
COMMENCE WED S OF ANOTHER COLD MID LEVEL TROF SWINGING THRU
ALBERTA/NRN U.S.. ASSOCD SFC COLD FRONT WILL PUSH S THRU THE PLAINS
THUR WITH LOW LEVEL CONVERGENCE/INSTABILITY FOCUSING IN ERN NM. LARGE
MODEL DISCREPANCIES FRI/SAT LEAD TO STATUS QUO IN FCST ATTP.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06
Hazardous weather outlook, Sep 4, 12:00 PM MDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT SAT SEP 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-050900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
100 PM CDT (1200 PM MDT) SAT SEP 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND EVENING OVER THE MOUNTAINOUS REGIONS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO.  THUNDERSTORMS ARE MOST
PROBABLE OVER THE DAVIS MOUNTAINS AND MARFA PLATEAU. NO SEVERE
THUNDERSTORMS ARE EXPECTED... THOUGH ANY THUNDERSTORMS THAT
DEVELOP COULD PRODUCE DEADLY LIGHTNING AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

05

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.